A case of carotenemia associated with ingestion of nutrient supplements

Authors


Dr Yuko Takita, M.D., Department of Dermatology and Biomolecular Recognition, Yamaguchi University School of Medicine, 1-1-1 Minami-Kogushi, Ube 755-8505, Japan. Email: takita-y@yamaguchi-u.ac.jp

ABSTRACT

Carotenemia is characterized by an abnormal yellowish orange pigmentation of the skin, most prominently seen on the palms and soles. Although it is associated with several disease such as diabetes, hypothyroidism and anorexia nervosa, it is caused by excessive intake of carotene-rich food such as oranges and carrots in most cases. Herein, we describe an interesting case of carotenemia in a 66-year-old female secondary to increased ingestion of oral supplements of carotene in order to improve hemorrhage in the eyeground. There could be an increasing trend of intake of commercial nutrient supplements in which case it is necessary to remind ourselves that commercial nutrient supplements could cause various skin disorders as side-effects.

Ancillary